Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 48, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2023, 2:37 PM CDT for 4 counties in Nebraska. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 2:37 PM CDT (19:37 UTC)
- Expired
- May 7, 2023, 3:15 PM CDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blaine County, NE, Custer County, NE, Logan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 29 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:00 PM CDT | HAIL 0.5 | 6 Wsw Dunning, NE | PUBLIC REPORT OF PEA TO MARBLE SIZED HAIL. |
| May 7, 3:10 PM CDT | HAIL 1 | 4 Sw Dunning, NE | PUBLIC REPORT OF PEA SIZED MIXED WITH SOME QUARTERS TO EVEN WALNUT SIZED HAIL, HAD TREE DAMAGE DUE TO HAIL, GROUND WAS WHITE DUE TO HAIL IN SOME AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
586
WUUS53 KLBF 071937
SVRLBF
NEC009-041-113-171-072015-
/O.NEW.KLBF.SV.W.0048.230507T1937Z-230507T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
237 PM CDT Sun May 7 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Logan County in west central Nebraska...
Northwestern Custer County in central Nebraska...
Southwestern Blaine County in north central Nebraska...
Southeastern Thomas County in north central Nebraska...
* Until 315 PM CDT.
* At 237 PM CDT, a severe thunderstorm was located 13 miles southwest
of Halsey, or 13 miles south of Thedford, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dunning and Highway 83 crossing The Dismal River.
This includes the following highways...
Highway 2 between mile markers 232 and 237.
Highway 83 between mile markers 128 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 10010 4159 10019 4173 10060 4190 10054
TIME...MOT...LOC 1937Z 285DEG 13KT 4180 10048
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Taylor1 follow-up statement
530
WWUS53 KLBF 071958
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
258 PM CDT Sun May 7 2023
NEC009-041-113-171-072015-
/O.CON.KLBF.SV.W.0048.000000T0000Z-230507T2015Z/
Logan NE-Custer NE-Blaine NE-Thomas NE-
258 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN LOGAN...NORTHWESTERN CUSTER...SOUTHWESTERN BLAINE
AND SOUTHEASTERN THOMAS COUNTIES...
At 257 PM CDT, a severe thunderstorm was located near Halsey, or 18
miles southeast of Thedford, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dunning.
This includes Highway 2 between mile markers 232 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 10010 4159 10019 4174 10039 4190 10054
TIME...MOT...LOC 1957Z 268DEG 19KT 4182 10030
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:57 PM CDT, 40 minutes earlier.
Area forecast discussion, May 7, 1:57 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service North Platte NE 157 PM CDT Sun May 7 2023 ...Aviation Update... .SYNOPSIS... Issued at 334 AM CDT Sun May 7 2023 Key Messages: - Severe weather concerns continue today and perhaps Monday night and Tuesday. - Strong winds aloft are expected today through Thursday and this combined with moisture and instability may present persistent day to day severe weather concerns. - Concern is growing for active weather Tuesday through Thursday with the approach of a deep upper level low pressure system. && .SHORT TERM...(Today through Monday) Issued at 334 AM CDT Sun May 7 2023 A belt of strong 40 to 50 kt 500mb westerlies will remain overhead through Monday providing ample shear for severe storm development today. The prospect of severe weather Monday is somewhat uncertain. The better rain chance appears to be Monday night. It is becoming clear a disturbance moving through srn NV/swrn UT will be the forcing for post frontal severe storms across swrn Nebraska and ncntl Nebraska today. There will be a eastward moving surge of dry air across wrn Nebraska which should limit storm coverage in that area. The early morning thunderstorm activity across ncntl/swrn Nebraska is the short wave which will shove a weak 850mb cold front into srn Nebraska this morning. Moisture should pool behind this front with PWAT increasing to 0.75-near 1.0 inch. Lapse rates will be steep and the best guess on a shear calculation is around 50 kts which is strong. For this reason and the modest QPF and instability shown by the CAMS, POPs are limited to 30-40 percent. The primary severe weather threat north of the front would appear to be large hail. South of the front, the HRRR clearly indicates a wind damage hazard. Timing...the CAMs suggest 19z-21z for lift-off across the srn Panhandle/Palmer Divide and this start time would probably result in the storm activity moving east of the ncntl Nebraska by 01z-03z this evening. Monday...the NAMnest suggests a storm cluster will form 21z-00z across ncntl Nebraska. Meanwhile, the GFS suggests afternoon destabilization will occur across wrn Nebraska. An isolated POP is in place Monday afternoon across much of wrn and ncntl Nebraska. The severe weather concern, if there is one, would be across ncntl Nebraska where deeper moisture will be in place. .LONG TERM...(Monday night through Saturday) Issued at 334 AM CDT Sun May 7 2023 There is little change in the extended forecast philosophy this morning. Two upper level lows off the coast of British Columbia and now, Oregon, will drop south with the BC low pivoting through the cntl Rockies and then, through Nebraska Thursday. Thunderstorm chances are in place Monday night through Friday for this system and the previous forecast suggested active, potentially severe weather conditions could develop Monday night through Thursday. SPC day 3 suggested the cntl/nrn high plains for severe weather but there is significant uncertainty in the location of this activity. In fact, the 84hr NAM12 and 60hr NAMnest suggest strong storms across swrn Nebraska Monday night and Tuesday. These storms, if they form, would be operating in a 35-45kt 500mb jet and PWAT will increase to near 1 inch. An increase in moisture and winds aloft are expected Wednesday and Thursday with the approach of the upper low and this would likely present additional strong or severe storm chances plus the threat of heavy rainfall as moisture transport becomes strong as shown by the GFS 305K theta-e sfc and the day 4 WPC excessive rainfall outlook highlighting the Panhandle. Thus, the forecast continues chance to likely POPs and concern is growing for active weather Tuesday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 151 PM CDT Sun May 7 2023 Lower ceilings have lifted over north central Nebraska and VFR should prevail going forward. Some risk for +TSRA this afternoon across the Sandhills and southwest Nebraska. Confidence is high enough that have included in the KLBF TAF. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CDC SHORT TERM...CDC LONG TERM...CDC AVIATION...Taylor
Hazardous weather outlook, May 7, 10:27 AM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1027 AM CDT Sun May 7 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-081530- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1027 AM CDT Sun May 7 2023 /927 AM MDT Sun May 7 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Severe thunderstorms are possible this afternoon and early this evening, generally affecting southwest Nebraska. The hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Weather conditions across western and north central Nebraska are expected to remain favorable for severe weather Monday through Thursday. This would include the potential for excessive rainfall which could produce flooding in some areas. The details of this hazardous weather will become clearer with later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Taylor
In the hours before
Local storm report, May 7, 10:31 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1031 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL SARGENT 41.64N 99.37W
05/07/2023 E1.00 INCH CUSTER NE PUBLIC
TIME AND HAIL SIZE ESTIMATED.
&&
SHAWN.JACOBSLocal storm report, May 7, 10:37 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1037 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL SARGENT 41.64N 99.37W
05/07/2023 E1.00 INCH CUSTER NE PUBLIC
TIME AND HAIL SIZE ESTIMATED.
&&
SHAWN.JACOBSSpecial weather statement, May 7, 12:31 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
1131 AM MDT Sun May 7 2023
NEZ024-071815-
Hooker NE-
1131 AM MDT Sun May 7 2023
...A strong thunderstorm will impact portions of northwestern Hooker
County through 1215 PM MDT...
At 1131 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Whitman, or 18 miles southwest of Mullen. This
storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hecla.
This includes Highway 2 between mile markers 173 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4184 10119 4184 10142 4202 10142 4205 10116
TIME...MOT...LOC 1731Z 174DEG 3KT 4191 10134
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TaylorSpecial weather statement, May 7, 1:22 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
122 PM CDT Sun May 7 2023
NEZ024-025-036-071915-
Hooker NE-McPherson NE-Thomas NE-
122 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of southeastern Hooker,
northeastern McPherson and southwestern Thomas Counties through 215
PM CDT/115 PM MDT/...
At 122 PM CDT/1222 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Mullen, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 97 crossing the Dismal River and Shimmons Lake.
This includes Highway 97 between mile markers 44 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4181 10114 4197 10104 4189 10063 4164 10077
TIME...MOT...LOC 1822Z 292DEG 12KT 4187 10101
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial weather statement, May 7, 2:24 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
224 PM CDT Sun May 7 2023
NEZ025-026-037-038-072015-
Custer NE-Blaine NE-Thomas NE-Logan NE-
224 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of northeastern Logan,
northwestern Custer, southwestern Blaine and southeastern Thomas
Counties through 315 PM CDT...
At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Thedford, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 83 crossing The Dismal River and Brown Lake.
This includes Highway 83 between mile markers 126 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4175 10068 4192 10059 4182 10013 4157 10026
TIME...MOT...LOC 1923Z 292DEG 15KT 4181 10055
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TaylorThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:37 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 37 min |
| May 6, 8:15 PM CDT | Special Weather Statement | LBF | Keya Paha | 45 min |
| May 6, 8:24 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha, Rock | 51 min |
| May 7, 2:49 AM CDT | Special Weather Statement | LBF | Loup | 41 min |
| May 7, 3:04 AM CDT | Special Weather Statement | LBF | Garfield | 41 min |
| May 7, 3:21 AM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield | 24 min |
| May 7, 3:25 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 35 min |
| May 7, 3:31 AM CDT | Special Weather Statement | LBF | Custer | 29 min |
| May 7, 3:44 AM CDT | Special Weather Statement | LBF | Wheeler | 46 min |
| May 7, 3:58 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 32 min |
| May 7, 4:00 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 30 min |
| May 7, 4:11 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 21 min |
| May 7, 4:31 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 29 min |
| May 7, 4:48 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 27 min |
| May 7, 5:41 AM CDT | Special Weather Statement | LBF | Wheeler | 34 min |
| May 7, 5:51 AM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 13 min |
| May 7, 12:31 PM CDT | Special Weather Statement | LBF | Hooker | 44 min |
| May 7, 1:22 PM CDT | Special Weather Statement | LBF | Hooker | 53 min |
| May 7, 2:24 PM CDT | Special Weather Statement | LBF | Thomas | 51 min |
| May 7, 3:17 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 43 min |
| May 7, 6:07 PM CDT | Special Weather Statement | LBF | Frontier | 38 min |
| May 7, 6:11 PM CDT | Special Weather Statement | LBF | Custer | 49 min |
| May 7, 6:53 PM CDT | Special Weather Statement | LBF | Custer | 52 min |
| May 7, 6:54 PM CDT | Special Weather Statement | LBF | Frontier | 51 min |
| May 7, 6:57 PM CDT | Special Weather Statement | LBF | Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.